advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ankara, Turkey:

Our eight year old daughter was diagnosed with type 1 diabetes about 11 months ago. For the last three months, she has been taking 4 units of 70/30 insulin in the morning and 2 units in the evening, and we are hoping that this honeymoon phase will be longer. During this time, she has had many tests. They couldn't find any antibodies, and her blood sugar levels have been quiet low. From reading answers to other questions, I understand that she might be type 1B. We are continuously asking our doctor what caused my daughter's diabetes, but he can't explain what the reasons are, and type 1B isn't clearly recognized by the doctors in Turkey.

What causes diabetes? If the honeymoon phase is prolonged, will it help? What other solutions can you suggest? My daughter has been taking nicotinamide for three months. Does this medication help her?

Answer:

I think it is likely that your daughter has typeá1A (autoimmune) diabetes even though her antibodies are negative. Typeá1B is very rare in European populations and beyond this, in 10-15% of people with newly diagnosed type 1A diabetes are commonly found negative for autoantibodies. Moreover, what is now most important, is to assure her the best metabolic control in order to have as long a honeymoon phase as possible. This might help her by reducing the need for higher doses of insulin and the risk for future complications.

The final results of the international trial called ENDIT, which is exploring the efficacy of nicotinamide are expected to be released by 2003. Until then, we cannot draw any firm conclusion about its effect.

MS

DTQ-20010127181516
Original posting 9 Feb 2001
Posted to Diagnosis and Symptoms and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.